MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01845; 3005168196-2019-01847.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.During the procedure, while attempting to advance the first two ruby coils through a lantern delivery microcatheter (lantern), the physician experienced resistance, and the ruby coils became stuck in the middle of the lantern; therefore, they were removed.The physician then successfully placed two other ruby coils in the target vessel.While advancing the next ruby coil through the lantern, the physician experienced resistance, and the ruby coil became stuck in the middle of the lantern; therefore, it was removed.The procedure was completed using another ruby coil and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly.Offset coil winds were present on the proximal end of the embolization coil.Conclusions: evaluation of the first returned ruby coil revealed offset coil winds on the embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.During functional testing, the ruby coil was unable to be advanced or retracted within its introducer sheath due to the offset coil winds.Further evaluation revealed pusher assembly kinks.These kinks were likely a result of mishandling during advancement against resistance.Evaluation of the second returned ruby coil revealed offset coil winds on the embolization coil.If the device is forcefully advanced against resistance, damage such as this may occur.During functional testing, the ruby coil was unable to be advanced or retracted within its introducer sheath due to the offset coil winds.Evaluation of the third ruby coil revealed a fractured sr wire and offset coil winds.Based on the reported complaint, these damages are likely incidental and may have occurred after the device was removed from use.If the sr wire fractures, the embolization coil will detach from the pusher assembly and damage such as offset coil wires may occur.The pusher assembly was not returned for evaluation, and the embolization was too damaged to assess cause of the reported complaint.Evaluation of the returned lantern revealed an undamaged, functional device.During functional testing, a demonstration ruby coil was advanced through the lantern without an issue.The root cause of the resistance experienced during advancement of the three complaint ruby coils could not be determined.There were no allegations against the non-penumbra catheter.The device was undamaged.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-01845, 2.3005168196-2019-01847.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9141878
Report Number3005168196-2019-01846
Device Sequence Number11208282
Product Code HCG
UDI-Device Identifier00814548013053
UDI-Public00814548013053
Combination Product (Y/N)Y
Initial Reporter CountryFR
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/04/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2025
Device Catalogue NumberRBY2C1660
Device Lot NumberF74238
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/25/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/04/2019
Supplement Date Received by Manufacturer11/26/2019
Initial Report FDA Received Date10/01/2019
Supplement Report FDA Received Date12/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005